Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 31, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 5, 1996, 1:36 PM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1996, 1:36 PM CDT (18:36 UTC)
- Expired
- May 5, 1996, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
The radar
The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 1:45 PM CDT | Thunderstorm Wind 69 | Allenville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 802 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 051839 COR TORPAH MOC017-031-051915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 136 PM CDT SUN MAY 5 1996 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 215 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST MISSOURI ...BOLLINGER COUNTY...CAPE GIRARDEAU COUNTY AT 134 PM CDT..DOPPLER RADAR INDICATED A POSSIBLE TORNADO IN NORTHERN BOLLINGER COUNTY NEAR NORTH PATTON...35 MILES NORTHWEST OF CAPE GIRARDEAU. THIS POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR MAYFIELD BY 145 AND FRUITLAND BY 200 PM CDT. MOVEMENT WAS TO THE EAST AT 50 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. SPODEN...COR TORNADO DIRECTION FROM CAPE GIRARDEAU
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 5, 1:14 PM CDT, 22 minutes earlier.
Area forecast discussion, May 5, 1:14 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT SUN MAY 5 1996 LARGE MCS OVR MISSOURI HAS EVOLVED INTO LONG LIVED BOW ECHO MOVING THRU SE MO ATTM. WINDS OF 70 TO 90 MPH HAVE BEEN REPORTED WITH THIS FEATURE IN PAST HOUR. COMPLEX IS FEEDING ON MDTLY STG LOW LVL INFLOW OF VERY UNSTBL AIR...WITH CAPES 2000 TO 3000 J/KG. MOST SVR STORMS...I.E. BOW ECHO...SHOULD REMAIN IN MOST UNSTBL AIR TO THE SOUTH OF THE FRONT...FROM MDH-EVV SOUTH. A MORE WIDESPREAD HEAVY RAIN EVENT IS LKLY ALONG AND NORTH OF THE FRONT...WHERE FLASH FLOOD WATCHES ARE CURRENTLY IN EFFECT. FFG VALUES SHOULD BE EXCEEDED FAIRLY QUICKLY ACRS PARTS OF SRN IL AND SW INDIANA. DUE TO RAPID MVMT OF SYSTEM AND HIER FFG VALUES OVER WRN KY...FF WATCH DOES NOT SEEM WARRANTED FOR SW KY ATTM...EXCEPT MAYBE OWB AREA. AFTER MCS MOVES THRU THIS EVENING...SFC FRONT MAY BRIEFLY GET SUPPRESSED SOUTH OF KY TONIGHT. ETA BRINGS IT RIGHT BACK INTO KY MONDAY AFTN...SO MC@S TRAIN MAY CONTINUE AT LEAST ANOTHER 24 HRS. . AREA LOW HIGH POP SW IN 060 076 4/7 SE MO 064 080 5/7 WRN KY 064 080 5/7 SRN IL 062 078 4/7 MY
In the hours before
Special weather statement, May 5, 11:07 AM CDT, 2 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051900- THUNDERSTORM OUTLOOK...VALID UNTIL 7 AM MONDAY NATIONAL WEATHER SERVICE PADUCAH KY 1108 AM CDT SUN MAY 5 1996 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSOURI AND PORTIONS OF SOUTHERN ILLINOIS UNTIL 4 PM... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS ...AND SOUTHEAST MISSOURI. AT 11 AM...RADAR AND SATELLITE PICTURES SHOWED A LARGE AREA OF THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MISSOURI...SOME OF WHICH WERE SEVERE. THESE STORMS WERE MOVING QUICKLY EAST AT 40 TO 50 MPH AND WILL MOVE INTO THE SEVERE THUNDERSTORM WATCH AREA EARLY THIS AFTERNOON. THE STORMS COULD MAKE IT ALL THE WAY ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL ...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY EAST AT 40 TO 50 MPH. THE GROUND IS STILL SATURATED FROM HEAVY RAIN EARLIER THIS WEEK ...ESPECIALLY IN SOUTHWEST INDIANA AND SOUTHERN ILLINOIS. FLASH FLOOD WATCHES ARE IN EFFECT FOR THESE AREAS. MONITOR LATER BROADCASTS FOR THE LATEST SEVERE WEATHER INFORMATION. ACTIVATION OF SPOTTERS WILL LIKELY BE REQUESTED. YORK
Special weather statement, May 5, 1:35 PM CDT, 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 135 PM CDT SUN MAY 5 1996 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS ...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... A LINE OF SEVERE THUNDERSTORMS WAS RACING EAST ACROSS SOUTHEAST MISSOURI...AND WILL AFFECT WESTERN KENTUCKY AND SOUTHERN ILLINOIS BY 4 PM. WIDESPREAD DAMAGING WINDS HAVE BEEN OCCURRING WITH THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. FLASH FLOODING IS LIKELY IN PARTS OF THESE AREAS. STAY TUNED TO THIS STATION FOR POSSIBLE FLASH FLOOD WARNINGS. YORK
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:08 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 67 min |
| May 5, 12:23 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 67 min |
| May 5, 12:23 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 67 min |
| May 5, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 60 min |
| May 5, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 60 min |
| May 5, 12:55 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 65 min |
| May 5, 1:33 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 57 min |
| May 5, 1:48 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 27 min |
| May 5, 3:05 PM CDT | Flash Flood Warning | PAH | Perry | 4 hr |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.